South Dakota, 2012

High Wind in South Dakota, January 25, 2012

January 25, 2012 · NWS UNR · 1 event in 1 county or zone

A tight pressure gradient over the Northern Plains resulted in gusty northwest winds across the region. The strongest winds occurred over Harding County, where gusts over 65 mph were recorded at Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient over the Northern Plains resulted in gusty northwest winds across the region. The strongest winds occurred over Harding County, where gusts over 65 mph were recorded at Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 25, 2:45 PM MST, 15 minutes earlier.

Area forecast discussion, Jan 25, 2:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MST WED JAN 25 2012

.DISCUSSION...21Z SURFACE ANALYSIS SHOWED LOW PRESSURE ALONG THE
SASK/MANITOBA BORDER...WHICH WAS SWINGING A TROUGH/FRONT INTO
FAR NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING.
INSTABILITY DUE TO COLD AIR ALOFT AND FRONTOGENESIS HAS PRODUCED
ISOLATED SHOWERS THIS AFTERNOON. MODELS STILL INDICATE STRONG
850MB WINDS OVER NORTHWESTERN SOUTH DAKOTA INTO THE EVENING SO
WILL KEEP THE WIND HEADLINES IN PLACE...ALTHOUGH MIXING REMAINS A
QUESTION. A FEW MORE DEGREES OF HEATING ARE NEEDED TO BREAK THE LL
INVERSION AND ALLOW FOR MOMENTUM TRANFER TO THE SURFACE IN ORDER
TO SEE THE HIGH WIND POTENTIAL. GUSTY WINDS REMAIN POSSIBLE NEAR
ANY OF THE SHOWERS.

TONIGHT...WINDS SHOULD GRADUALLY DIMINISH AS THE NOCTURNAL
INVERSION SETS UP. LOWS WILL BE IN THE 20S.

WEDNESDAY/THURSDAY...NORTHWEST FLOW ALOFT IS ESTABLISHED WITH A
SERIES OF FAST MOVING WAVES BRINGING PERIODS OF FRONTOGENESIS/WEAK
FORCING. MOISTURE WILL BE SCANT INITIALLY...BUT LOOKS A BIT BETTER
FOR THURSDAY NIGHT WITH FAVORABLE JET DYNAMICS/STABILITY PROFILES.
WILL FOCUS HIGHS POPS FOR THURSDAY NIGHT. HIGHS ON WEDNESDAY WILL
BE IN THE MID 40S TO MID 50S...AND ON THURSDAY IN THE MID 30S TO
MID 40S.

MAY SEE A LITTLE LIGHT SNOW LINGER INTO FRIDAY MORNING BEFORE THE
SYSTEM PUSHES OFF TO THE EAST. HIGHS ON FRIDAY ARE EXPECTED TO
RANGE FROM THE UPPER 20S TO MID 30S.

EXTENDED...HIGH PRESSURE WILL BUILD FOR THE WEEKEND...BRINGING DRY
WEATHER TO THE AREA SATURDAY AND SUNDAY. TEMPERATURES WILL BE NEAR
AVERAGE SATURDAY...AND THEN ABOVE AVERAGE ON SUNDAY FOLLOWING THE
PASSAGE OF A WARM FRONT. MODELS ARE SHOWING A SHORTWAVE TROUGH
CROSSING THE REGION MONDAY PERHAPS BRINGING RAIN/SNOW SHOWERS...AND
A SERIES OF WAVES TUESDAY. GFS AND ECWMF ARE IN BETTER AGREEMENT
THAN PREVIOUS RUNS ON PRECIPITATION...SO EXPANDED POPS MONDAY NIGHT.
LEFT TUESDAY DRY BECAUSE MODELS HAVE BEEN BOUNCING BACK AND FORTH.
UPPER LEVEL RIDGING WILL KEEP TEMPERATURES ABOVE AVERAGE THROUGH
EARLY NEXT WEEK.

&&

.AVIATION...18Z TAF UPDATE
BREEZY SOUTHWEST WINDS WILL CONTINUE THROUGH THE DAY ACROSS PORTIONS
OF NORTHEAST WYOMING AND THE NORTHERN BLACK HILLS. WINDS WILL ALSO
BECOME GUSTY ACROSS THE SOUTH DAKOTA PLAINS...WITH VERY STRONG WINDS
EXPECTED OVER NORTHWEST SOUTH DAKOTA THIS AFTERNOON. WINDS WILL THEN
GRADUALLY DECREASE OVERNIGHT. VFR CONDITIONS ARE EXPECTED THROUGH
THURSDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR BUTTE-NORTHERN
     MEADE CO PLAINS-PERKINS-ZIEBACH.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR HARDING.

WY...NONE.
&&

SHORT TERM...10
LONG TERM....EWY
AVIATION...EWY
Hazardous weather outlook, Jan 25, 4:48 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
448 AM MST WED JAN 25 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
448 AM MST (548 AM CST) WED JAN 25 2012

...VERY WINDY THIS AFTERNOON AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EVENING OVER FAR NORTHWESTERN SOUTH DAKOTA...
WEST TO NORTHWEST WINDS WILL INCREASE TO 25 TO 45 MPH WITH GUSTS
FROM 50 TO 60 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Harding

When
January 25, 3:00 PM MST to 6:00 PM MST
Where
Harding forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356868.